advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Pennsylvania, USA:

My son age 12 was diagnosed with Type 1 diabetes 3 months ago. Since that time his blood sugars have decreased constantly to the point where he is taking no insulin. Is it advisable during the honeymoon period that a person take no insulin? During the past two weeks his readings have been between 80 and 180.

Answer:

Occasionally insulin requirements become so low during the honeymoon period that it is potentially dangerous to go on giving exogenous insulin. I see about 60 new cases a year and I've only taken 3 children off insulin completely during the honeymoon period so I guess that's quite unusual.

I am unaware of any hard evidence that this is bad practice although some may argue that providing exogenous insulin gives the beta cells "a rest." However, if this is at the risk of hypoglycaemia, I know which I would choose. Either way, it's important to continue to monitor sugars and HbA1c carefully during the honeymoon period so that the inevitable rise in insulin requirement is noted.

KJR

Original posting 10 Feb 98

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.